Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 140, NWS Des Moines, IA

May 8, 20064 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2006, 5:22 PM CDT for 4 counties in Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2006, 5:22 PM CDT (22:22 UTC)
Expired
May 8, 2006, 6:15 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:55 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 8, 3:55 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT MON MAY 8 2006

.DISCUSSION...

SYNOPSIS...

FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS
AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER
SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE
SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH
REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL
MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER
SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT
AROUND 850 MB.

.SHORT TERM...TONIGHT TUESDAY WEDNESDAY

BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF
MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND
HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET
WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING
TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED
CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO
MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE
40 KTS MAINLY POST FRONTAL.  SO BEST SHEAR AND THERMODYNAMICS MAY BE
SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE
WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR
THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO
+12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE
TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY
UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE
40 KM RESOLUTION  TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL
BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR
TYPICAL TEMPERATURE BUST DAY.

LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT
WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS
OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES
ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO
CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL
TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON
FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE
DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY
MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7)

GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS
WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH
ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER
MISSISSIPPI VALLEY  BY THURSDAY WHICH MEANDERS  THE WESTERN GREAT
LAKES BY THE WEEKEND AND DOES BATTLES WITH THE  BLOCKING HIGH WHICH
BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A
RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES  REFLECTED
IN THE TEMPERATURES  AND PCPN GUIDANCE. HIGH TEMPERATURES ARE
FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY
TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END.

ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS
GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF
CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A
SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST  AREA ON THE NORTHSIDE
OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS
FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 8, 3:12 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT MON MAY 8 2006

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
091100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
312 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST
OF AN ALGONA TO BEDFORD LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AS
THUNDERSTORMS DEVELOP ACROSS THE MISSOURI RIVER VALLEY DURING THE
EARLY EVENING AND THEN MOVE EAST INTO THE AREA. THE PRIMARY
THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS
UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 1 AM.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-091100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
312 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF AN ALGONA TO BEDFORD LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. AN ISOLATED SEVERE
STORMS IS POSSIBLE WITH THESE STORMS WITH PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY WITH NO SEVERE
WEATHER EXPECTED. IN ADDITION...ISOLATED NON-SEVERE THUNDERSTORMS
ARE POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, May 8, 5:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 E NORTHWOOD           43.44N 93.08W
05/08/2006  M0.88 INCH       WORTH              IA   LAW ENFORCEMENT

            NICKEL SIZED HAIL COVERING GROUND.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:54 PM CDTSevere Thunderstorm WarningDMXWorth51 min
May 8, 6:13 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie47 min
May 8, 6:49 PM CDTSevere Thunderstorm WarningDMXMadison33 min
May 8, 6:59 PM CDTSevere Thunderstorm WarningDMXAdair19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.